Clostridium difficile is a gram-positive, spore-forming bacterium that causes serious disease ranging from diarrhea to potentially lethal pseudomembranous colitis. The rate of C. difficile infections (CDIs) has been rising steadily since 2000, complicated by the emergence of virulent new strains. One of the major risk factors for development of CDI is exposure to antibiotics, which alter the normal gut flora.
CDC studies indicate that C. difficile has become the most common microbial cause of healthcare-associated infections in U.S. hospitals. Acute care facilities alone spend $4.8 billion each year in excess health care costs to treat CDI. A CDC study found that 1 out of every 5 patients with a healthcare associated C. difficile infection experienced a recurrence of the infection and 1 out of every 11 patients aged 65 or older with a healthcare associated C. difficile infection died within 30 days of diagnosis.
Improving antibiotic use is critical for preventing C. difficile. One CDC study showed that a 30 percent decrease in the use of antibiotics linked to C. difficile infections in hospitals could reduce the deadly infections by more than 25 percent in hospitalized and recently discharged patients.
Knowledge and Confidence about C. Difficle before and after Amplifire
6,934 instances of CHM found and fixed
7,057 instances of uncertainty found and fixed
The variation of knowledge was high, with some nurses quite misinformed and others showing confident mastery of the topic. The most knowledgeable were 100% confident and correct about C. difficle. The least show that misinformation occupied up to 50% percent of their knowledge.
Nurses who were most misinformed or uncertain spent nearly a half hour in the module, whereas nurses who were most knowledgeable about CLABSI spent only 9 minutes.
By the end of the course, 100% of the nurses who completed were confident and correct on all the information.
Confidently Held Misinformation and Implications
Complete the form below to download the full study and learn about the clinical implications of C. difficle misinformation among clinicians.